Connecticut, 2002

Lightning Strike in Connecticut, June 6, 2002

June 6, 2002 · NWS BOX · 1 event in 1 county or zone

Lightning struck a tree next to a house in Manchester, traveling through the rear of the house and ending up in the garage. It sparked a small fire, which left several beams in the garage charred, but damage was minor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a tree next to a house in Manchester, traveling through the rear of the house and ending up in the garage. It sparked a small fire, which left several beams in the garage charred, but damage was minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 5, 9:15 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 9:15 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1015 PM EDT WED JUN 5 2002

ACTIVE WX NITE...MOST OF WHICH TO W & NW. ISOLD SVR TRW MOVG E BUT
EXPECT CELLS TO DMNSH IN INTSTY AS THEY STUMBLE EWRD OVRNITE.
PREV ZNS IN GOOD SHAPE NO SIG CHGS.

EARLIER...

FIRST BATCH OF RNFL MOVD OFF CCOD CST THIS MRNG...THEN ANOTHER SML
AREA DISSIPATED AS IT MOVD ACRS ERLY THIS AFTN.  CLDS HV HELD TOUGH
ACRS MOST OF RGN...THO SOME BREAKS HV SHOWN UP ACRS WRN AREAS AND
JUST OFF THE CST OF CAPE ANN AND LI.  MORE BREAKS SEEN OVR E CNTRL
NY...WTH ANOTHER AREA MOVG INTO SW CT.  TEMPS HV POPPED UP TO LWR 70S
ACRS SW NH...BUT UP TO LWR 80S AT KAQW WTH BREAKS IN CLDS.  DEWPTS
JUST DOWNSTREAM IN UPR 60S TO LWR 70S.

SHORT TERM...STILL MONITORING FOR POSS TSTM ACTIVITY THIS AFTN/EVE
BUT XCPT MAIN ACTION WTH SLO MOVG FNT PROGRESSING ACRS NEW ENG
TNGT/THU. ETA/AVN IN DECENT AGREEMENT ERLY...THEN ETA SEEMS TO MOV
FNT THRU A BIT TOO QUICKLY CONSIDERING FNT IS BCMG PARALLEL TO UPR
FLOW ACRS RGN.  WL LEAN TWD AVN SOLN THIS FCST.  THIS MEANS DELAY IN
MOVG PCPN THRU RGN...AND SOME AREAS COULD RECEIVE HVY DOWNPOURS AND
POSS LOCALIZED FLOODING ESP TNGT INTO ERLY THU S OF MASS PIKE.

WL KEEP CAT POPS GOING ACRS CWA TNGT...AND MOST OF CWA THU MRNG.
BOTH ETA/AVN SHOW DVLPMNT OF SECOND LOW ON FNT SCOOTING ALNG S CST
OF LI AND NEW ENG THU MRNG.  PLAN ON KEEPING POPS UP TO AT LEAST
LKLY THRU AFTN.  ONCE THIS LOW...ALNG WTH H5 L/W TROF...MOV ERD...
PCPN FINALLY ENDS ACRS SRN SXNS BUT WL KEEP LKLY GOING FOR S CST/CCOD
AND ISS ERLY THU NIGHT.  HIGH PRES BLDS SE FM QUEBEC AND NRN NEW
ENG LATE THU NIGHT-FRI...DRYING THE RGN OUT.

LONG TERM...HIGH PRES WL ELONGATE FM NOVA SCOTIA TO NJ/ERN PA BY 12Z
SAT...THEN SLOLY MOV OFF SRN NEW ENG CST SUN.  WK CFNT RMNS N OF
RGN SUN...THEN DISSIPATES.  ANOTHER HIGH RDG BLDS E FM QUEBEC TO
MID ATLC CST SUN NIGHT/MON AS H5 RDG BLDS OVR GRT LKS.  HIGH WL
SLOLY PUSH OFF CST MON WHILE DVLPD SFC LOW PRES AND ASSOCD CUTOFF H5
LOW DVLP OVR CNTRL U.S.  THIS FEATURE WL SLOLY MOV E...AND WL NOT
MNTN CHC POPS IN ZNS NXT WED...WHICH IS SLOWER THAN PREV XTNDD FCST
INDICATED.

MARINE: MARGINAL LEFTOVR SCA FOR ALL OUTER WATERS BUT PROB CAN COME
DOWN THIS EVENING FOR THE E MA OUTER WATERS WITH LEFTOVR SEAS S
COAST. THEN WHEN TO RESURRECT THE SCA. PROB NOT TIL FRI MORNING BUT
UNCERTAIN ON WHOLE WIND FIELD DEVELOPS. IN THE BOS HARBOR AND NARR
BAY AREA...NO SCA UNTIL MAY B REQ FRI AM. THE DEAL...WAA SW FLOW
EASES DURING THE NIGHT. INITIAL BRF SHOT OF CAA WIND THURSDAY
MIDDAY...WELL DEPICTED BY ETA WIND PROFILE...THEN BETTER SHOT BROADER
AREA OF STRONGER AND MORE PERSISTENT NE SCA WIND CRITERIA FRIDAY
MORNING...BOTH ON ETA/AVN WITH YDYS EC HINTING ALSO. DID MENTION
GALE GUSTS SRN OUTER WATERS...ITS REC SEASON AND UNLESS THIS WIND
FIELD FADES...FRI MORNING CUD BE RATHER NASTY FOR SUMMER SMALL CRAFT
REC COMMUNITY PVC-ACK-BID SEWD.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA ALL CSTL WATERS.

EVT/DRAG

In the hours before

Special weather statement, Jun 5, 8:27 PM EST, 4 hours 3 minutes before
MAZ002-003-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
927 PM EDT WED JUN 5 2002

AT 924 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL 6 MILES NORTHWEST OF MONROE...OR ABOUT 8 MILES NORTHEAST
OF NORTH ADAMS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  LEYDEN AND COLRAIN AROUND 945 PM
  BERNARDSTON AROUND 950 PM
  GILL AROUND 955 PM

STRAUSS
Special weather statement, Jun 5, 8:47 PM EST, 3 hours 43 minutes before
MAZ002-NHZ011-060215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
947 PM EDT WED JUN 5 2002

AT 944 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL 10 MILES WEST OF HINSDALE...OR ABOUT 8 MILES SOUTHWEST OF
BRATTLEBORO...MOVING EAST AT 55 MPH.

THE THUNDERSTORM WILL BE NEAR...
  HINSDALE AROUND 955 PM
  WINCHESTER AROUND 1000 PM
  RICHMOND AROUND 1005 PM
  FITZWILLIAM AND TROY AROUND 1010 PM

STRAUSS

The radar

The Brookhaven radar (KOKX), 109 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hartford

When
June 6, 12:30 AM EST
Where
Hartford County, Manchester
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297159.